Statin side efffects
Drs Conradi, Taylor, and Jenkins confirm what I have heard from
others. The incidence of side effects from statins that many GPs see in
their practices is higher than that recorded in published trials. I have
heard the same observation from the head of the academic department that
keeps an eye on my lipids.
Today many protocols, and most evidence-based utterance, draw on data
from large trials, often financed by the makers of the drugs under study.
So why do we allow these trials a “run in period”?
To an innocent like me these “run ins” seem to be used – as Dr
Conradi and colleagues suggest happened in the Heart Protection Study – to
eliminate subjects who suffer side effects, and even sometimes to select
the subjects most likely respond.
As someone who seems to meet a remarkably high number of people who
have suffered side effects from statins, I would be grateful for a
convincing answer to my question.
I have been given a few unconvincing “good” reasons but as a
sceptical GP – and later as a writer – I have learned to discriminate
between the two reasons used to justify most forms of human activity: the
good reason and the real reason.
Having suffered distinctly unpleasant side effects from statins I am less inclined than the editor of the BMJ to indulge in extravagant fantasies about magic “polypills”.
Competing interests: No competing interests